Hail, Alfalfa
- When
- April 19, 12:58 PM CST
- Where
- Alfalfa County, Lambert
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.000, -96.900
25 hail, 2 thunderstorm wind, 1 tornado, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 19, 10:11 AM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1111 AM CDT SAT APR 19 2003 FIRST ROUND OF CONVECTION HAS EXITED THE AREA. ONE PART OF THE SECOND ROUND IS BEGINNING TO DEVELOP NORTH OF THE FRONT IN SOUTHWEST KANSAS. SURFACE LOW IS IN THE TEXAS PANHANDLE BETWEEN PERRYTON AND BORGER. DRYLINE HAS PUSHED THROUGH CDS AND ABI SO IT PROBABLY LIES ACROSS MY FAR SOUTHWEST COUNTIES. THERE IS AN AXIS OF PRESSURE FALLS FROM NORTH CENTRAL OKLAHOMA SOUTH TO BETWEEN WICHITA FALLS AND GAINESVILLE. WILL BE UPDATING ZONES TO REMOVE MORNING POPS. AT THE MOMENT WILL LEAVE AFTERNOON POPS ALONE WITH HIGHEST POPS NORTH IN VICINITY OF THE COLD FRONT. UNSURE OF SPECIFIC TIMING OF ANY AFTERNOON REDEVELOPMENT ALONG THE DRYLINE... BUT WILL CONTINUE TO ANALYZE THE SITUATION. .26. -------------------------- 520 AM CDT SAT APR 19 2003 WILL GO AHEAD AND ISSUE FIRE WEATHER WATCH FOR SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. VERY DRY CONDITIONS EXPECTED THIS AFTERNOON BEHIND DRY LINE. DESPITE MODERATE TO HEAVY RAIN THIS MORNING... DRYING OF FINE FUELS WILL INCREASE FIRE DANGER. -------------------------------------- SIG WEATHER EXPECTED TO CONTINUE INTO THIS EVENING. CURRENT WAVE OF SEVERE STORMS EXPECTED TO MOVE OUT OF THE AREA LATER THIS MORNING...WITH ANOTHER ROUND EXPECTED THIS AFTERNOON INTO THE EVENING HOURS. SHORT TERM MODEL SOLUTIONS POINT TO SIGNIFICANT WEATHER THIS AFTERNOON ALONG/EAST OF INTERSTATE 35. WILL NEED TO RE-EVALUATE THIS ONCE MORNING ACTIVITY MOVES OUT AND MESOSCALE FEATURES ARE ANALYZED. SEE LATEST DISCUSSIONS/OUTLOOKS FROM SPC AND OUR HAZARDOUS WEATHER OUTLOOK FOR PERTINENT DETAILS. WITH ONGOING WEATHER...NOT MUCH EMPHASIS/TIME FOR EXTENDED PERIODS. QUICK LOOK AT LATEST RUN OF GFS AND ECMWF APPEAR TO SLOW PROGRESSION OF STORM SYSTEM TOWARD THE MIDDLE OF NEXT WEEK. CURRENT FORECAST HAS THIS IN HAND AND BLENDS WELL WITH SURROUNDING GRIDS. NO SIG CHANGES EXPECTED FOR OUT PERIODS. CURRENT TEMPERATURE NUMBERS ARE SEVERAL DEGREES WARMER THAN GUIDANCE...BUT SEEM REASONABLE AND BLEND WELL WITH SURROUND OFFICES. WIDESPREAD RAIN ACTIVITY WILL PRECLUDE RED FLAG WARNING AND/OR FIRE WEATHER WATCH. DAY SHIFT WILL RE-EVALUATE SITUATION LATER THIS MORNING FOR POST DRY LINE AREAS. FCSTID = 11 OKC 79 48 68 46 / 100 40 0 0 HBR 79 46 68 44 / 40 20 0 0 SPS 83 49 73 47 / 80 10 0 0 GAG 68 42 66 39 / 80 40 0 0 PNC 73 46 66 44 / 100 60 0 0 DUA 82 53 73 49 / 80 40 0 0 .OUN... OK...FIRE WEATHER WATCH THIS AFTERNOON OKZ033>039-044-045. TX...FIRE WEATHER WATCH THIS AFTERNOON TXZ083>090.
OKZ004>048-050>052-TXZ083>090-201200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT APR 19 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING ACROSS PORTIONS OF OKLAHOMA. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA
AND A SMALL PART OF WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS GENERALLY NORTHEAST OF A LINE FROM ALVA TO
EL RENO TO ARDMORE. THE SLIGHT RISK AREA IS SOUTH AND WEST OF THE
MODERATE RISK AREA AND NORTHEAST OF A LINE FROM REYDON TO LAWTON
OKLAHOMA TO HENRIETTA TEXAS.
TIMING...
THUNDERSTORMS WILL LIKELY DEVELOP ACROSS NORTHWEST OKLAHOMA EARLY
THIS AFTERNOON TODAY. THUNDERSTORMS MAY DEVELOP FARTHER SOUTH MID
OR LATE AFTERNOON. STORMS WILL CONTINUE INTO THE EVENING HOURS AND
END ACROSS EASTERN AND NORTHERN SECTIONS AFTER MIDNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM EARLY
AFTERNOON INTO THIS EVENING.
DISCUSSION...
A COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA EARLY SATURDAY
AFTERNOON AND A DRYLINE WILL MOVE INTO WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. IN ADDITION... THERE ARE OUTFLOW BOUNDARIES ACROSS
OKLAHOMA THAT HAVE BEEN PRODUCED BY THE THUNDERSTORMS THAT MOVED
THROUGH THE AREA OVERNIGHT.
AN UPPER LEVEL STORM SYSTEM NEAR THE WESTERN EDGE OF THE OKLAHOMA
PANHANDLE WILL MOVE TOWARD THE AREA TODAY. AS THIS STORM SYSTEM
APPROACHES... THUNDERSTORMS ARE LIKELY TO DEVELOP. INITIALLY
THUNDERSTORMS WILL DEVELOP NEAR THE COLD FRONT IN NORTHWEST
OKLAHOMA... AND THEN DEVELOP LATER IN THE AFTERNOON NEAR AND AHEAD
OF THE DRYLINE AS IT MOVES INTO CENTRAL AND SOUTH CENTRAL OKLAHOMA.
SKIES HAVE CLEARED ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS
ALLOWING THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. CLOUDS AND
COOLER TEMPERATURES SATURDAY MORNING ACROSS NORTHERN... CENTRAL AND
SOUTH CENTRAL OKLAHOMA HAVE LIMITED INSTABILITY SO FAR THIS
AFTERNOON... BUT THE INSTABILITY WILL INCREASE IN THESE AREAS THIS
AFTERNOON.
THE DRYLINE WILL MOVE THROUGH WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH THE AFTERNOON BRINGING DRIER AIR INTO THESE AREAS AND
LIMITING THE SEVERE WEATHER THREAT.
THERE IS SUFFICIENT WIND SHEAR AVAILABLE TO SUPPORT SUPERCELL
THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS... BUT ISOLATED TORNADOES WILL BE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
EXTREME TO HIGH FIRE DANGER WILL DEVELOP ACROSS SOUTHWEST PARTS
OF OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. PLEASE
REFER TO FIRE WEATHER PRODUCTS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL INCREASE AGAIN ON TUESDAY AND WEDNESDAY
AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES THE AREA.
OTHER HAZARDOUS WEATHER...
NONE
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.
.26.LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
820 AM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM 9 NW DUNCAN OK 1.25 INCH HAIL
04/19/03 STEPHENS REPORTED BY PUBLICLOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
934 AM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM 4 E HULEN OK .75 INCH HAIL
04/19/03 COTTON NWS COOP OBSERVER
FMLOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1010 AM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM MARSHALL OK .75 INCH HAIL
04/19/03 LOGAN NWS COOP OBSERVER
FMOKZ005-191845- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 124 PM CDT SAT APR 19 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF AVARD AT 124 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN WOODS COUNTY...INCLUDING THE CITY OF ALVA...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
OKZ005-006-191900- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 141 PM CDT SAT APR 19 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF CARMEN AT 141 PM CDT...MOVING NORTH AT 25 MPH. OTHER STRONG THUNDERSTORMS WERE LOCATED NEAR AVARD...ALVA AND GREAT SALT PLAINS LAKE. ANY OF THESE STORM MAY INTENSIFY AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN ALFALFA AND WOODS COUNTIES...INCLUDING THE CITY OF ALVA... SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
The Wichita radar (KICT), 87 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
25 hail, 2 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.
Wind was measured by Woodward AWOS.
A storm chaser videoed this short-lived tornado. No damage was reported.
Wind was reported at Highway 81.
A woman was killed when she was struck by lightning as she was walking to her car.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Hail, Alfalfa | 2003-04-23 | 36 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyThe tornado archive for Oklahoma, 2003Warnings in Oklahoma, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352732, 5352733, 5352734, 5352735, 5350621, 5350622, 5350623, 5350624, 5350625, 5350626, 5350627, 5351057, 5351040, 5351041, 5351042, 5351043, 5351044, 5351045, 5351046, 5351047, 5351048, 5351049, 5351050, 5351055, 5351051, 5351052, 5351053, 5351054, 5351056.